Nebraska, 2011

Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011

July 24 to 25, 2011 · NWS GID · 12 events in 5 counties and zones

Although expectations were not high for significant severe weather in South Central Nebraska on this late Sunday afternoon and early evening, a small but intense cluster of severe storms morphed into a bow echo, producing a narrow, concentrated zone of wind damage across several southeast counties. The most intense corridor of winds estimated in the 60-70 MPH range first developed just south of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although expectations were not high for significant severe weather in South Central Nebraska on this late Sunday afternoon and early evening, a small but intense cluster of severe storms morphed into a bow echo, producing a narrow, concentrated zone of wind damage across several southeast counties. The most intense corridor of winds estimated in the 60-70 MPH range first developed just south of Hastings around 520 PM CDT. During the next 90 minutes, damaging winds accelerated southeast through several communities including Fairfield, Deweese, Deshler, Hebron and Gilead, before exiting the area into southeast Nebraska and northeast Kansas by 730 PM CDT. Most of the multiple reports of damage involved trees and power lines, including a large tree that crushed the front end of a sport utility vehicle at Fairfield in Clay County. In addition to the widespread wind damage, this storm complex dumped torrential rainfall of at least 1-2 inches in a short time. The highest-known gauge readings of 3.18 to 3.50 inches occurred just southwest of Hastings, during the early, slower-moving stages of the complex.

This severe-storm complex gradually evolved from a cluster of fairly disorganized multicellular storms that blossomed during the early to mid-afternoon hours near the Interstate 80 corridor between Dawson and Hamilton Counties. With time, these storms started propagating southeast along a common outflow, merging with vigorous new storm development over Adams County between 4 and 5 PM CDT. Once this occurred, a well-established cold pool took shape, and the storm cluster accelerated southeast, assuming the shape of a small bow echo in Thayer County. These severe storms were primarily ignited by the presence of a very moist and unstable airmass, characterized by surface dewpoints in the low-mid 70s and surface-based CAPE values of 4000-5000 J/kg. Synoptic-scale forcing was very minimal, with only a subtle disturbance passing through the region in quasi-zonal flow aloft. Deep-layer vertical wind shear was quite weak, only 20-30 knots at best, due to the upper air pattern featuring ridging across the southern two-thirds of the nation. The high levels of low-level moisture were focused by light easterly surface flow to the north of a somewhat diffuse surface front stretched across northern Kansas into northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 5:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 24, 5:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
627 AM CDT SUN JUL 24 2011

.AVIATION...12Z TAF. STRATUS HAS PUSHED INTO THE KGRI TERMINAL
AREA AND WILL LINGER FOR A TIME THIS MORNING. BELIEVE THAT ONCE
THE SUN COMES UP THAT THE STRATUS SHOULD ERODE. IN THE MEANTIME
THERE WILL BE IFR CEILINGS. A FEW LOCATIONS HAVE LIFR BUT MAINLY
ON THE LEADING EDGE OF THE STRATUS. WILL HAVE TO WATCH TO SEE IF
IT FALLS TO LIFR. THERE IS A CHANCE FOR SOME THUNDERSTORMS THIS
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 509 AM CDT SUN JUL 24 2011/

DISCUSSION...BIGGEST FORECAST CHALLENGE WILL AGAIN BE CHANCES FOR
PRECIPITATION  FOR THE NEXT FEW DAYS ALONG WITH DETERMINING HEAT
INDEX VALUES FOR TODAY.

WE WILL CONTINUE TO BE UNDER THE INFLUENCE OF UPPER LEVEL HIGH
PRESSURE FOR THE NEXT SEVERAL DAYS. THE SURFACE BOUNDARY HEADING
SOUTH OVERNIGHT HAS STALLED NEAR THE NEBRASKA/KANSAS STATE LINE.
WIND NEAR THE BOUNDARY HAS BECOME LIGHT AND AS WE ARE IN THE SOUP OF
HIGHER DEW POINTS...SOME FOG IS EXPECTED TO DEVELOP MAINLY ALONG AND
NORTH OF THE BOUNDARY. ALSO AN EXTENSIVE AREA OF STRATUS NORTH OF
THE BOUNDARY IS ANTICIPATED...AT LEAST THIS MORNING BEFORE
SUBSIDENCE ERODES IT. DEW POINTS ARE EXPECTED TO POOL TODAY AS
WELL...AND WILL LEAD TO ANOTHER DAY OF ENHANCED HEAT
INDEXES...ESPECIALLY IN THE SOUTH. THE ORIENTATION OF THIS BOUNDARY
WILL EVENTUALLY SHIFT FROM NEARLY EAST-WEST TO NORTHWEST-SOUTHEAST
TOWARD EVENING AS A SURFACE HIGH IN THE NORTHERN PLAINS MOVES INTO
THE UPPER MISSISSIPPI VALLEY. KEPT A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE SOUTHERN CWA THIS MORNING...EXPANDING NORTH
THIS AFTERNOON. THIS BOUNDARY WILL CONTINUE TO BE A FOCUS FOR
ISOLATED CONVECTION FOR TODAY INTO MONDAY. ALTHOUGH FAR SOUTH OF ANY
APPRECIABLE SYNOPTIC-SCALE LIFT...DIURNAL DESTABILIZATION ALONG THE
AFOREMENTIONED BOUNDARY COULD SPARK PULSE-TYPE ISOLATED CONVECTION.
SHEAR WILL BE WEAK...BUT THERE COULD BE AN ISOLATED STORM WITH
MARGINALLY SEVERE HAIL AND WIND CONSIDERING THE POSSIBLE CAPE THIS
AFTERNOON AND EVENING. PW VALUES INDICATE THAT THERE COULD BE
CONSIDERABLY HEAVY RAINFALL IN ISOLATED AREAS. MODELS CONSISTENTLY
ADVERTISE THAT BY MONDAY  NIGHT...THE SURFACE BOUNDARY WILL SHOVE
NORTH AND TAKING AWAY THE CHANCE OF PRECIPITATION WITH IT FOR A
COUPLE OF DAYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING
     FOR NEZ086-087.

KS...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING
     FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jul 24, 4:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
553 AM CDT SUN JUL 24 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
553 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG ARE POSSIBLE THIS MORNING THROUGH 9 AM. VISIBILITY
BETWEEN 2 AND 5 MILES WILL BE POSSIBLE.

AN EXCESSIVE HEAT WARNING IS IN EFFECT ACROSS NORTH CENTRAL KANSAS
AND AREAS NEAR NELSON AND HEBRON NEBRASKA. PLEASE SEE THE LATEST
HEAT ADVISORY AND EXCESSIVE HEAT WARNING PRODUCTS FOR FURTHER
INFORMATION.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS OF 60 MPH ARE
POSSIBLE DURING THE LATE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY...AS WELL AS WEDNESDAY
THROUGH SATURDAY. A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE
POSSIBLE EACH OF THESE DAYS...BUT WIDESPREAD SEVERE WEATHER IS NOT
CURRENTLY EXPECTED.

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY...PRIMARILY ACROSS NORTH CENTRAL KANSAS
AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF I-80 AND EAST OF
HIGHWAY 281.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The radar

The Grand Island radar (KUEX), 24 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Adams

When
July 24, 7:00 AM CST to July 25, 7:00 AM CST
Where
Adams County, 4 mi SW of Hastings
Reported by
Public
Coordinates
40.539, -98.434

Storm total rainfall over past 24 hours of 3.5 inches was reported at Southern Hills Golf Course.

Heavy Rain, Adams

When
July 24, 7:00 AM CST to July 25, 7:00 AM CST
Where
Adams County, 3 mi SW of Hastings
Reported by
Public
Coordinates
40.549, -98.420

Storm total rainfall over past 24 hours of 3.18 inches was reported.

Thunderstorm Wind, Adams

When
July 24, 4:21 PM CST
Where
Adams County, 1.48 mi NNE of Pauline
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.440, -98.340

Wind gusts were estimated at 65 MPH. Tree limbs up to 8 to 10 inches in diameter were knocked down.

Thunderstorm Wind, Clay

When
July 24, 4:25 PM CST to 4:30 PM CST
Where
Clay County, 2 mi N of Deweese to Deweese
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.379, -98.130

Wind gusts were estimated at 70 MPH. Tree limbs up to 6 inches in diameter were knocked down, as well as 3 power poles in Deweese.

Thunderstorm Wind, Clay

When
July 24, 4:30 PM CST to 4:35 PM CST
Where
Clay County, Fairfield
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.430, -98.120

Wind gusts were estimated at 70 MPH, with power outages reported across the area. Numerous reports of tree damage in Fairfield, including a large tree which was uprooted and fell onto a vehicle, crushing the front end. A tree branch approximately 4 to 6 inches in diameter fell onto a house, putting a hole into the roof.

Thunderstorm Wind, Nuckolls

When
July 24, 4:50 PM CST
Where
Nuckolls County, Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -97.850

Wind gusts were estimated at 60 MPH.

Thunderstorm Wind, Fillmore

When
July 24, 5:15 PM CST
Where
Fillmore County, Strang
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.420, -97.580

Wind gusts were estimated at 65 MPH, with tree limbs as large as 1 foot in diameter knocked down.

Thunderstorm Wind, Thayer

When
July 24, 5:16 PM CST
Where
Thayer County, Deshler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.150, -97.720

Wind gusts were estimated at 60 MPH, with tree damage reported in Deshler.

Thunderstorm Wind, Thayer

When
July 24, 5:19 PM CST
Where
Thayer County, Carleton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.300, -97.670

Wind gusts were estimated between 65 and 70 MPH, resulting in tree damage and power outages in Carlton.

Thunderstorm Wind, Thayer

When
July 24, 5:20 PM CST
Where
Thayer County, Bruning
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.470, -97.530

Wind gusts were estimated at 70 MPH, causing tree damage in Bruning. Several tree limbs of 6 to 8 inches were knocked down, along with a tree which was snapped at the base and landed on a house.

Thunderstorm Wind, Thayer

When
July 24, 5:36 PM CST to 5:46 PM CST
Where
Thayer County, Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.020, -97.620

Wind gusts estimated at 60 MPH lasted approximately 10 minutes.

Thunderstorm Wind, Thayer

When
July 24, 5:50 PM CST
Where
Thayer County, Gilead
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.130, -97.470

Wind gusts were estimated at 70 MPH, knocking down tree limbs, including one 2.5 feet in diameter.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330959, 330960, 330926, 330927, 330936, 330938, 330949, 330942, 330945, 330957, 330953, 330954.